Montana, 2005

Hail in Montana, August 10, 2005

August 10, 2005 · NWS BYZ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 10, 1:50 PM MST, 5 hours 15 minutes earlier.

Area forecast discussion, Aug 10, 1:50 PM MST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
250 PM MDT WED AUG 10 2005

.SHORT TERM...VALID FOR THU AND FRI...

MODERATE WESTERLY FLOW THIS AFTERNOON AND DECENT CAPES SHOULD LINE
UP FOR A POTENTIAL FOR THUNDERSTORM BEARING HAIL BUT STORMS WILL
BE FAIRLY CLUSTERY. THIS SHOULD KEEP MOST REPORTS NEAR SEVERE
CRITERIA AND NOT TOO MUCH OVER BUT RELATIVELY LOW WETBULB ZEROS
WILL AID THE NUMBER OF REPORTS. A MORE INTERESTING AREA IS
NORTHEAST OF BILLINGS WHERE SHEAR WILL BE DEEPER SO STORMS MAY
HAVE A BETTER CHANCE TO BE MORE DISCRETE WITH STRONGER UPDRAFTS.
CURRENTLY WESTERN HALF OF AREA IN A SEVERE WEATHER WATCH AND
SUSPECT THAT EASTERN ZONES WILL BE LATE THIS AFTERNOON. FOR
THURSDAY IT WILL BE A BIT DRIER AND WARMER IN A PREFRONTAL
COMPRESSIONAL WARMING ENVIRONMENT. SURFACE FLOW SHOULD BE MORE
WESTERLY WHICH WILL LIMIT DEWPOINT POOLING BUT RESIDUAL MOISTURE
MAY BE DEEP ENOUGH FOR ISOLATED AFTERNOON CONVECTION. LOBE OF THE
HUDSON BAY LOW ROTATES THROUGH SASKATCHEWAN THURSDAY NIGHT AND
THIS DRIVES A FRONT THROUGH THE AREA LEAVING A COOL AIRMASS AND
UPSLOPE CONDITIONS FOR FRIDAY. THIS WILL ALLOW FOR SCATTERED
SHOWER ACTIVITY BUT MORE SIGNIFICANTLY CLOUD COVER WILL SUPPRESS
INSOLATION AND COOL SURFACE AIRMASS WILL SUPPORT WELL BELOW NORMAL
TEMPERATURES. BORSUM.

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

UNSEASONABLY COLD AIR WILL HANG ON SATURDAY. 12Z GFS MUCH
STRONGER/COLDER THAN THE NAM WITH SECONDARY WAVE AS IT COMES
THROUGH NORTHWEST FLOW ALOFT EARLY SATURDAY. WITH SUCH HIGH
AMPLITUDE FLOW (AND UPSLOPE AT LOW LEVELS) SEE ON REASON WHY WE
SHOULD BEGIN TO MODERATE AS THE NAM SUGGESTS...SO HAVE SIDED WITH
THE COOLER GFS. WE MAY STRUGGLE TO CLIMB THROUGH THE 60S...AND
WITH SUFFICIENT CLOUD COVER THE BILLINGS RECORD COOL HIGH OF 63F
MAY BE IN JEOPARDY. FOR NOW HAVE TWEAKED TEMPS DOWN A TAD...AND
WOULD EXPECT HIGHS GENERALLY IN THE MID 60S TO NEAR 70...WHICH IS
STILL A GOOD 15-20 DEGREES BELOW NORMAL. WILL ALSO SUSTAIN LOW
CHANCE POPS ON SATURDAY AS THE WAVE COMES THROUGH.

MODERATION BEGINS SUNDAY AS FLOW ALOFT BACKS AND HEIGHTS BEGIN TO
RISE. WARM-UP LOOKS TO BE GRADUAL THOUGH (BLOCK REMAINS IN THE
EASTERN PACIFIC)...AND WOULD EXPECT HIGHS TO STAY BELOW NORMAL
UNTIL AT LEAST TUESDAY. WILL KEEP LOW POPS EVERYWHERE SUNDAY
AFTN/EVNG AND IN THE SOUTH MONDAY WITH TRICKY NORTHWEST FLOW (A
WEAK WAVE IS FCST BY MODELS ON SUNDAY)...BUT SHOULD NOT AMOUNT TO
MUCH DURING THIS TIME AS THE AIRMASS LOOKS TO BE FAIRLY DRY AND
STABLE. EVEN LOW CHANCE POPS MAY BE OVERDONE DURING THIS TIME.

MODELS DIVERGE LATE IN THE EXTENDED WITH REGARD TO HOW QUICKLY WE
RETURN TO SOUTHWEST FLOW...BUT CONSENSUS IS TO DO THIS BY MIDWEEK
AS TROFFING OCCURS ALONG THE PACIFIC COAST. NEAR NORMAL TEMPS WITH
AN INCREASING CHANCE OF TSTMS ACROSS THE AREA LOOKS GOOD FOR
WEDNESDAY. IF STRONG RIDGING/SOUTHWEST FLOW DOES DEVELOP THEN
WOULD EXPECT HIGHS TO RETURN INTO THE 90S (GIVEN IT IS STILL MID
AUGUST)...BUT WITH UNCERTAINTY WILL BE CONSERVATIVE WITH TEMPS FOR
NOW.

JKL

&&

.AVIATION...

SCATTERED THUNDERSTORMS WILL AFFECT THE REGION LATE THIS AFTERNOON
AND EVENING. LOCAL MVFR CONDITIONS WITH BRIEF HEAVY RAIN AND GUSTY
WINDS CAN BE EXPECTED NEAR THE STRONGER STORMS...AND SOME STORMS
MAY ALSO PRODUCE LARGE HAIL. THUNDERSTORMS WILL TAPER OFF
OVERNIGHT TONIGHT.

JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    THU     FRI     SAT     SUN     MON     TUE     WED
-----------------------------------------------------------
BIL 060/085 056/068 050/069 049/076 055/080 056/082 058/086
    42/T    22/T    22/T    22/W    01/U    10/B    02/T
LVM 050/084 048/065 045/067 045/073 045/080 046/082 047/083
    42/T    22/T    22/T    22/W    01/B    11/B    12/T
HDN 058/088 055/070 050/071 048/079 053/083 057/085 058/090
    42/T    22/T    22/T    22/W    01/U    10/B    02/T
MLS 060/088 055/072 051/069 049/076 054/082 056/085 057/087
    42/T    22/T    22/T    12/W    00/U    00/B    02/T
4BQ 058/088 055/074 051/070 049/076 053/082 054/084 055/088
    42/T    23/T    32/T    22/W    12/T    20/B    02/T
BHK 057/085 053/071 049/069 049/074 052/078 053/080 054/086
    42/T    22/T    22/T    12/W    00/U    00/B    02/T
SHR 055/086 052/069 048/070 047/075 050/082 051/084 052/086
    42/T    23/T    33/T    22/W    22/T    21/B    12/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 711 IN EFFECT UNTIL 9 PM MDT THIS
      EVENING FOR ZONES 28-29-34-35-38>42-56-57-63>68.
WY...SEVERE THUNDERSTORM WATCH 711 IN EFFECT UNTIL 9 PM MDT THIS
      EVENING FOR ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Aug 10, 12:50 PM MST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
150 PM MDT WED AUG 10 2005

MTZ030>033-036-037-058-112000-
TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER-
SOUTHERN ROSEBUD-
150 PM MDT WED AUG 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MUCH COOLER WEATHER IS EXPECTED FOR FRIDAY AND SATURDAY WITH
HIGH TEMPERATURES IN THE MID 60S TO AROUND 70.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ028-029-034-035-038>042-056-057-063>068-WYZ098-099-112000-
SOUTHERN WHEATLAND-MUSSELSHELL-NORTHERN STILLWATER-YELLOWSTONE-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-JUDITH GAP-PARADISE VALLEY-LIVINGSTON AREA-
BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
150 PM MDT WED AUG 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WYOMING...SOUTH CENTRAL MONTANA AND CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY
EVENING...WITH WITH MAIN THREATS BEING LARGE HAIL AND DAMAGING
WINDS. AS A RESULT...A SEVERE THUNDERSTORM WATCH IS IN EFFECT
UNTIL 9 PM MDT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MUCH COOLER WEATHER IS EXPECTED FOR FRIDAY AND SATURDAY WITH
HIGH TEMPERATURES IN THE LOWER ELEVATIONS IN THE MID 60S TO AROUND
70. THE HIGHER PEAKS IN THE BEARTOOTHS...ABSAROKAS...CRAZY...GALLATIN
AND BIG HORN RANGES MAY SEE SOME SNOWFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JKL

The radar

The Rapid City radar (KUDX), 194 km away, was scanning. The volume nearest the first event began at 02:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Carter

When
August 10, 7:05 PM MST
Where
Carter County, 5 mi SE of Ridgeway
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.433, -104.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469299.